I am a long-term migraine sufferer with a genetic history from my father. I have been tried on Topamax which made me feel awful. Recently I was tried on Inderal which was like a miracle, I had immediate and nearly complete relief (I went from about 20 migraines a month to 2).
HOWEVER, after taking 120 mg for a month my GERD got much, much worse, to the point where the Prilosec I take did not work at all. I cut down to 60 mg daily, but still had stomach trouble. I am wondering if you have any information, or ideas for getting information, on whether there is another beta blocker which does not have this side effect. I am devastated that I had such wonderful relief and am now back to many, many migraines. The research I was able to find suggested that Calcium channel blockers are actually worse for GERD. Thanks for telling me all you know! Kate.
Unfortunately, trial and error must usually be employed to answer such questions since everyone's body can react so differently to medications. We've had some success with metoprolol/Toprol (another beta blocker) not causing as much gastric upset, particularly the extended-release tablets. The response to calcium channel blockers can vary significantly as well. If you choose to try one of them, verapamil is a good choice to discuss with your doctor.
John Claude Krusz and Teri Robert
If you need to find a headache and Migraine specialist, please see our listing of patient recommended specialists.
Another good source of information and support is our forum. To post to the forum, you'll need to register, even if you're already registered on the main section of our site. You can use the same email address and password for both registrations.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
© Teri Robert and J.C. Krusz, 2007.
Published On: September 16, 2007